Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Phoenix, AZ

July 1, 2009Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 1, 2009, 6:54 PM MST for Gila County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2009, 6:54 PM MST (01:54 UTC)
Expired
Jul 1, 2009, 7:30 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2782 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 020154
SVRPSR
AZC007-020230-
/O.NEW.KPSR.SV.W.0004.090702T0154Z-090702T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
654 PM MST WED JUL 1 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ROOSEVELT...AND ROOSEVELT ESTATES

* UNTIL 730 PM MST

* AT 653 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
  ROOSEVELT...AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3374 11097 3364 11092 3367 11086 3366 11081
      3345 11100 3350 11106 3368 11114 3368 11116
      3363 11121 3367 11126 3380 11112
TIME...MOT...LOC 0154Z 203DEG 5KT 3360 11101

$$

HV
2 follow-up statements
000 
WWUS55 KPSR 020219
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
719 PM MST WED JUL 1 2009

AZC007-020230-
/O.CON.KPSR.SV.W.0004.000000T0000Z-090702T0230Z/
GILA AZ-
719 PM MST WED JUL 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST 
FOR CENTRAL GILA COUNTY...NEAR ROOSEVELT DAM AND ROOSEVELT ESTATES...

AT 718 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF ROOSEVELT 
...MOVING NORTHEAST AT 5 MPH.

OTHER THUNDERSTORMS NEARBY WERE APPROACHING THE ROOSEVELT DAM.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3374 11097 3364 11092 3367 11086 3366 11081
      3345 11100 3350 11106 3368 11114 3368 11116
      3363 11121 3367 11126 3380 11112
TIME...MOT...LOC 0218Z 203DEG 5KT 3363 11099

$$

HV
000 
WWUS55 KPSR 020230
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST WED JUL 1 2009

AZC007-020239-
/O.EXP.KPSR.SV.W.0004.000000T0000Z-090702T0230Z/
GILA AZ-
730 PM MST WED JUL 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GILA COUNTY EXPIRED 
AT 730 PM MST...

THUNDERSTORMS NEAR ROOSEVELT DAM HAD WEAKENED BELOW SEVERE LIMITS. 
HOWEVER THUNDERSTORMS WILL CONTINUE TO DEVELOP IN AND AROUND 
ROOSEVELT LAKE THE REMAINDER OF THE EVENING...SOME PACKING WINDS TO
45 MPH.  BOATERS ARE MOST VULNERABLE TO HIGH WINDS.

LAT...LON 3374 11097 3364 11092 3367 11086 3366 11081       3345 
11100 3350 11106 3368 11114 3368 11116
      3363 11121 3367 11126 3380 11112
TIME...MOT...LOC 0229Z 203DEG 5KT 3364 11098

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:00 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 1, 5:00 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST WED JUL 1 2009

.UPDATE...
UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
THE ATMOSPHERE REMAINS MOIST AND UNSTABLE FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS EVENING. THE DAILY THREAT FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WORK WEEK...ALONG WITH HIGH TEMPERATURES A FEW DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR. LATE IN THE WEEKEND AND INTO
EARLY NEXT WEEK...A DRIER SOUTHWESTERLY FLOW WILL CONFINE SHOWERS
AND THUNDERSTORMS TO PRIMARILY THE HIGHER TERRAIN NORTH AND EAST OF
THE PHOENIX AREA...WHILE ALLOWING HIGH TEMPERATURES TO RETURN TO
NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.DISCUSSION...
AS OF 2PM...SAT TRENDS ARE ENCOURAGING...SHOWING CLEARING OVER THE
S-CNTRL AZ DESERTS THIS PAST HOUR OR SO. DOWN OVER SOUTHEAST
AZ...WHERE THEY STARTED WITH LESS CLOUDS THAN THE CENTRAL
DESERTS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
UNDERWAY. THE RIM IS ALSO STARTING TO FILL IN A BIT...AND WE CAN SEE
CU BUILDING OUT THE WINDOW TO THE SOUTH...AS WELL AS OVER PORTIONS
OF THE NORTHWEST VALLEY.

THE STEERING FLOW REMAINS FAVORABLE...EAST/SOUTHEASTERLY FROM
700-500MB AT 15-20KT. MODIFYING THE /FAIRLY CONTAMINATED/ 12Z PSR
SOUNDING FROM THIS MORNING...AND USING A FORECAST HIGH OF 100 WITH A
MIXING RATIO OF 10.5 G/KG...THE MEAN TEMP METHODOLOGY YIELDS ABOUT
520 J/KG OF CAPE...WITH A SLIVER OF CONVECTIVE INHIBITION. SHOULD
NOT TAKE MUCH TO OVERCOME THE NEG ENERGY-- A GOOD OUTFLOW PUSH FROM
THE EAST OR SOUTHEAST...ALONG WITH A BIT OF COOL ADVECTION IN THE
MID LEVELS FROM THE HIGHER TERRAIN STORMS MIGHT BE ALL IT TAKES TO
GET THINGS GOING IN THE SOUTH-CENTRAL DESERTS EASTWARD.

OUT WEST WHERE A WEAK LINE OF SHOWERS AND THUNDERSTORMS SLOWLY MOVED
NORTHWESTWARD THROUGH THE CWA EARLIER TODAY...THE CLOUDS ARE HANGING
IN THERE...AND KBLH TEMP IS DOWN 13 DEG FROM THIS TIME YESTERDAY.
THAT SAID...WE CANNOT EXPECT THE THERMAL DYNAMICS ALONE TO GET
THINGS GOING OUT THAT WAY...AND WILL NEED TO RELY ON A GREATER DEAL
OF LIFT/SUPPORT ALOFT. NAM AND RUC ARE BOTH SHOWING A DECENT AREA OF
UPPER LEVEL DIVERGENCE ROTATING AROUND THE WESTERN EDGE OF THE HIGH.
THIS AREA OF UPPER LEVEL SUPPORT IS PROGGED TO MOVED NORTHWARD
THROUGH W-CNTRL ARIZONA LATER THIS EVENING AND OVERNIGHT...AND
SHOULD HELP TO OVERCOME THE LACK OF SURFACE HEATING OVER THE WESTERN
DESERTS. AS SUCH...THE FORECAST CALLS FOR SCATTERED SHOWERS AND
THUNDERSTORMS PRETTY MUCH FROM OUR WESTERN CWA BOUNDARY EASTWARD
THROUGH SOUTHERN GILA COUNTY THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG AND
GUSTY OUTFLOW WINDS IN EXCESS OF 40 MPH...WITH PERIODS OF BRIEF
HEAVY RAIN. BUT IN TERMS OF SEVERE...TEMPS/TD PROFILE DOES NOT
REALLY SUPPORT IT.

TOMORROW THROUGH THE END OF THE WORK WEEK...THE MOISTURE WILL HANG
AROUND...FOR A CONTINUED THREAT OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY...FAVORING THE HIGHER TERRAIN...WITH DESERT
HIGH TEMPS RUNNING A FEW DEG BELOW NORMAL. DIFFICULT TO SAY WITH
MUCH CERTAINTY WHAT THE WEATHER WILL BE 12 HOURS OUT THIS TIME OF
YEAR...AND GOING BEYOND DAY 2 REALLY IS BEST LEFT TO CLIMO.

LATE IN THE WEEKEND AND NEXT WEEK...MODELS CONTINUE TO SHOW A DRIER
WEST/SOUTHWESTERLY FLOW OVER THE REGION...CONFINING THE THREAT FOR
DAILY SHOWERS ANDS THUNDERSTORMS TO THE HIGHER TERRAIN...WHILE
ALLOWING DESERT HIGHS TO WARM BACK TO NEAR NORMAL FOR EARLY JULY.

&&

.AVIATION...
PHX/KIWA AND SURROUNDING AIRFIELDS...CLOUDINESS FROM EARLIER TODAY
HAS THINNED OUT. THIS SHOULD AID IN THE DEVELOPMENT OF INSTABILITY
BUT STORMS HAVE BEEN SLOW TO DEVELOP ON THE LOWER ELEVATIONS. WILL
BE WATCHING STORM ACTIVITY OVER SOUTHEAST ARIZONA AND THE RIM
COUNTRY TO PRODUCE OUTFLOWS WHICH MAY PROVIDE NECESSARY LIFT TO
TRIGGER STORMS OVER THE PHOENIX AREA. WITHOUT THAT...WILL NEED
DYNAMICAL HELP FROM A DISTURBANCE PROGGED TO MOVE NORTHWARD ACROSS
ARIZONA TONIGHT. THIS DISTURBANCE IS NOT READILY EVIDENT IN THE
WATER VAPOR IMAGERY THOUGH. HOWEVER...LOCATION OF MOST ACTIVE
CONVECTION IN SOUTHEAST ARIZONA CORRESPONDS WELL WITH WHERE THIS
FEATURE SHOULD BE. DUE TO THE MEAGER LATE AFTERNOON CONVECTIVE
ACTIVITY...HAVE HELD OFF ON PUTTING IN TEMPO GROUPS FOR
THUNDERSTORMS AND STRONG WINDS IN THE TAFS. BUT POTENTIAL IS STILL
THERE SO AMMENDMENTS WILL QUITE POSSIBLY BE NECESSARY.

KIPL/KBLH AND SURROUNDING AIRFIELDS...DEBRIS CLOUDINESS HAS
CONTINUED TO HOLD ON FROM NEAR THE LOWER COLORADO RIVER VALLEY
WESTWARD. THIS HAS LIKELY INHIBITED INSTABILITY. WITH HIGH DEW
POINTS...AND MODEST AIR TEMPERATURES...ANY STORMS THAT DO DEVELP
WILL BE MORE LIKELY TO PRODUCE BRIEF HEAVY RAIN THAN VERY STRONG
WINDS. CLOUD BASES WOULD LIKELY BE WELL BELOW 10 KFT. DUE TO THE
ABUNDANT MOISTURE...STORM ACTIVITY CANT BE RULED OUT...BUT THIS AREA
SEEMS LESS LIKELY TO BENEFIT FROM THE UPPER DISTURBANCE ADVERTISED
TO MOVE THROUGH ARIZONA. THUS HAVE HELD OFF ON TEMPO GROUPS FOR
THUNDERSTORMS. BUT DUE TO MOISTURE AVAILABILITY...STORM POTENTIAL IS
STILL THERE SO AMMENDMENTS MAY VERY WELL BE NECESSARY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MOISTURE WILL BE SLOWLY DECREASING DURING THE PERIOD UNDER A
SOUTHWEST FLOW ALOFT. THERE WILL BE ENOUGH HUMIDITY FOR SLIGHT
CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER THE
HIGHER TERRAIN. SUNSHINE WILL DOMINATE THE LOWER DESERTS WITH
TEMPERATURES NEAR NORMAL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...WANEK
AVIATION...AJ
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 1, 2:42 PM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST WED JUL 1 2009

AZZ022-023-027-028-021330-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
242 PM MST WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN
EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL AND
DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL
AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS
EVENING.

AZZ024-021330-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
242 PM MST WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOISTURE CONTINUES TO INCREASE ACROSS THE AREA...AND SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH AS WELL AS
BRIEF HEAVY RAIN. HEAVY RAIN COULD LEAD TO FLOODING OF STREAM OR
WASHES. DEADLY LIGHTNING IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CONTINUED CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH SUNDAY. EXPECT SLIGHTLY DRIER AIR TO SPREAD
INTO THE AREA NEXT WEEK FOR SLIGHT CHANCES OF STORMS. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40
MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND INTO
THIS EVENING.

AZZ020-021-025-026-CAZ030>033-021330-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
242 PM MST WED JUL 1 2009 /242 PM PDT WED JUL 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL
AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO SATURDAY NIGHT. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...DENSE BLOWING
DUST...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND INTO
THIS EVENING.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:50 PM MSTSpecial Weather StatementPSRLa Paz55 min
Jul 2, 1:55 PM MSTSpecial Weather StatementPSRLa Paz50 min
Jul 2, 2:19 PM MSTAreal Flood AdvisoryPSRLa Paz116 min
Jul 2, 2:20 PM MSTSpecial Weather StatementPSR40 min
Jul 2, 2:51 PM MSTFlash Flood WarningPSRLa Paz3 hr
Jul 2, 3:20 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.